MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED LARGE FORCEP-SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4SL-230SP-40-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The handle of the device was manipulated and the forceps cups would open and close as intended.The device was placed down an olympus gif-q20 (2.8 mm channel) endoscope.The endoscope was placed in a torturous path.When the handle was manipulated the device would open and close as intended.During our evaluation, the cups were visually evaluated and potential cup misalignment was observed.The device is being sent back to the supplier for further evaluation where the final determination of cup misalignment will be determined based on the manufacturer¿s specifications.The supplier provided in the following evaluation: one device from the reported event was returned with proof of decontamination.The returned device was tested for "bite".During functional testing, with the device coiled in three (3), approximately eight (8) inch loops, it was confirmed that the device would operate properly when the handle was manipulated.The device opens and closes.Upon further investigation, the device was inserted into a colonoscope.In a torturous path configuration the device opened and closed as intended.The device was inspected for misaligned cups.Under magnification, the visible material thickness was measured to be greater than the allowable specification.The fork arms are relatively parallel; however these measurements indicate that the forks were not swaged tightly enough to prevent movement within the fork assembly, allowing the cups to misalign.It was also noted that the link wires are twisted in the solder joint.The root cause was determined to be improper swaging of the pivot pin and improper alignment of the link wires.The device history records for two (2) packaging work orders were reviewed.The first packaging work order consisted of one (1) assembly order manufactured january 2017.The second packaging work order consisted of one (1) assembly order manufactured january 2017.The manufacturing records and/or final quality control (fqc) checklist indicated relevant defects.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Evaluation conclusion: the supplier provided: the customer experienced issue of "did not bite tissue" was confirmed; the device would operate properly (open and close) when the handle was manipulated.Visual examination of the device under magnification determined that the measurement of the fork arms indicated that the forks were not swaged tightly enough to prevent movement within the fork assembly allowing the cups to misalign.In addition, it was determined that the link wires were twisted in the solder joint.The root cause of the misaligned cups was improper swaging of the pivot pin and improper alignment of the link wires.All devices are inspected during final quality control (fqc) inspection for proper opening and closing as well as misaligned cups prior to product release.Awareness training will be given to the operators.The size of tissue sample or biopsy to be excised can be controlled by how the user handles the forceps.If excessive pressure was applied during advancement into the tissue or during handle manipulation, this could have contributed to the reported observation.The instructions for use states: "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura serrated large forceps-spike are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a colonoscopy, the physician used a cook captura serrated large forcep-spike.When taking the biopsy, [the forceps] pulled all the surrounding tissue and did not bite the tissue from the actual site.There were no adverse events, but it [the procedure] did not go as planned.The device was evaluated on 08/09/2017.The cups of the forceps were found to be potentially misaligned.

Brand Name
CAPTURA SERRATED LARGE FORCEP-SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6829675
Report Number1037905-2017-00568
Device Sequence Number1511712
Product Code FCL
UDI-Device Identifier00827002560765
UDI-Public(01)00827002560765(17)200306(10)W3837702
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-2.4SL-230SP-40-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2017
Initial Report FDA Received Date08/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PENTAX ENDOSCOPE, MODEL UNKNOWN